MDJunction - People Helping People
 
Ask a Question
03/26/2010 09:29 PM

quit lithium cold turkey, what should I look for?

bipolarbear22
Posts: 2
New Member

Hi,

I was diagnosed bipolar in november, tried zyprexa, and have been taking lithium for about a month. It has gone well, but I ran out last friday and decided to see what it is like without medication. I have refilled now in case something goes wrong on my med-free trial period, but I am curious about what really will happen stopping the medication suddenly. I have heard that symptoms will return and you will relapse into mania or depression, but so far I have felt slightly antsy and had minor chest pain. What else should I look for/ have coming for me?

Thanks.

Reply

03/27/2010 12:28 AM
Tommy100
Tommy100  
Posts: 903
Senior Member

Noooo. Dont do anything without talking to your pdoc. Sad

These meds sometimes take months to stabilize. So you are going one big step back. Please talk to your dock asap.

LOL! And Welcome and Hi from me to you. Laughing


03/27/2010 02:29 AM
RickEJ
RickEJ  
Posts: 7506
Group Leader
I'm an Advocate

I quit Lithium after a couple weeks due to side effects that were really bad. I don't think I have stopped any med without my pdocs instruction. I think what will happen all depends on how long you been on the med.

----------------------------------------------This is from

the site "Coming of Psychiatric Medication"

http://www.comingoff.com/index.php?option=com_content& task=view&id=27&Itemid=47

As a general rule, the longer you have been taking a drug, the more adapted your brain and body have become to the presence of the drug. Therefore to avoid unwanted effects when withdrawing, you should reduce slowly and in small amounts. If you have been on Lithium for over 2 years, reducing by 10% every month would be a sensible rate of reduction and it would probably be safest to not attempt to reduce any quicker than this.

-------------------------------------------

I hope this answers your question. In my opinion one should never go cold turkey off a med. I'm coming off Klonopin one of the most dangerous class of meds to go off of and its taken months so far and I have 3 more weeks to go. This gives my brain time to adjust to not having the med. Even at this slow rate I still have some withdrawal the first week after lowering the dose. I am also doing this under my pdocs instruction because I don't need the med anymore.


03/27/2010 09:51 AM
MissStacey
MissStacey  
Posts: 14845
VIP Member
I'm an Advocate

Never stop any medication without your drs guidance. Also stopping cold turkey usually leads to nothing good. Your dr can let you know the proper way to discontinue and also there are some meds you can stop without weaning if they are being replaced with another medicine like it but that is for your dr to determine. Stay safe! Good luck! Stacey Wink

03/28/2010 01:53 AM
RadioGuy
RadioGuy  
Posts: 204
Member

Stopping your meds to "see" what happens? That's a bad idea - nothing good will come from it. If you want to stop Lithium you need your Pdoc's advice and guidence. For your sake, I hope you stop this experiment.

10/18/2011 09:58 PM
bipodee
Posts: 34
Member

hi pbear....I stopped taking my meds a month ago. I had a stomach virus and couldn't take them for a few days, then decided not to take them again. I introduced myself in the BP only section and have just found this section. I have no advice...just support. I've had no adverse reactions, but I was in a pretty deep depression for about a month before I got sick...I'm no better or worse. Everyone reacts differently of course...and everyone has to make these ultimate decisions for themselves. I wish you the best on your journey. Dee
Reply

Share this discussion with your friends:


Disclaimer: The information provided in MDJunction is not a replacement for medical diagnosis, treatment, or professional medical advice.
In case of EMERGENCY call 911 or 1.800.273.TALK (8255) to the National Suicide Prevention Lifeline. Read more.
Contact Us | About Us
Copyright (c) 2006-2014 MDJunction.com All Rights Reserved